Alert archive / Texas / Beach Hazards Statements in 2016

Beach Hazards Statement 1, NWS Houston/Galveston, TX

January 7, 2016Chambers County, Galveston County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Jan 7, 2016, 2:31 PM CST for Chambers County, Galveston County, Texas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2016, 2:31 PM CST (20:31 UTC)
Expired
Jan 7, 2016, 9:00 PM CST
In force
6 hr
Issued by
NWS Houston/Galveston, TX

Counties Chambers County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 33 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

787 
WHUS44 KHGX 072031
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
231 PM CST THU JAN 7 2016

...POSSIBLE WAVE RUN UP ALONG THE HIGHWAY 87 AND HIGHWAY 124 
INTERSECTION THIS AFTERNOON AND EVENING...

.A LONG PERIOD SWELL AND ELEVATED WATER LEVELS WILL CAUSE SURF 
TO RUN UP HIGHER THAN NORMAL ALONG AREA BEACHES. WAVES MAY REACH THE 
INTERSECTION OF HIGHWAY 87 AND HIGHWAY 124 ON BOLIVAR PENINSULA
LATER THIS AFTERNOON AND EVENING AROUND TIMES OF HIGH TIDE.

TXZ214-238-080300-
/O.NEW.KHGX.BH.S.0001.160107T2031Z-160108T0300Z/
CHAMBERS-GALVESTON-
231 PM CST THU JAN 7 2016

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
BEACH HAZARDS STATEMENT FOR ELEVATED WATER LEVELS...WAVE RUN UP...
AND RIP CURRENTS...IN EFFECT UNTIL 9 PM CST THIS EVENING. 

* HAZARDS...ELEVATED WATER LEVELS...WAVE RUN UP...AND RIP CURRENTS.

* TIMING...THIS AFTERNOON AND EVENING.

* LOCATION...BEACHES.

* POTENTIAL IMPACTS...POSSIBLE MINOR OVERWASH AT THE INTERSECTION OF 
HIGHWAY 87 AND HIGHWAY 124 ON BOLIVAR PENINSULA. MODERATE RISK 
OF RIP CURRENTS ALONG ROCK GROINS...PIERS AND JETTIES. SWIM NEAR A 
LIFEGUARD.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Jan 7, 11:30 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 7, 11:30 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1130 AM CST THU JAN 7 2016

.AVIATION...
STARTING TO SEE SOME BREAKS IN THE CLOUDS ACROSS SOUTHERN PARTS OF
SE TX...BUT SUSPECT WE'LL STILL SEE SOME INTERMITTENT IFR CIGS
INTO THE EARLY AFTN UNTIL DRIER AIR ARRIVES TO AID ADDITIONAL CLEARING.
SAME HOLDS TRUE FOR AREAS NORTH OF THE METRO AREA...BUT IFR/MVFR
CIGS WILL PROBABLY DOMINATE UNTIL THEN. MCLEAR SKIES...LIGHT WINDS
AND WET GROUND WILL PROBABLY SET THE STAGE FOR FOG REDEVELOPMENT
AGAIN OVERNIGHT. NOT TOO CONFIDENT ON EVENTUAL VISBYS BUT GUIDANCE
IS GENERALLY TRENDING MORE TOWARD THE LOCALLY DENSE VARIETY AS WE
MOVE TOWARD THE MORNING HOURS. KEPT ONGOING FCST ABOUT THE SAME
BUT MAY NEED TO HIT VISBYS A BIT HARDER W/ FUTURE ISSUANCES &
AMENDMENTS, ETC. CONDITIONS SHOULD GRADUALLY IMPROVE BACK INTO VFR
TERRITORY IN THE LATE MORNING HOURS FRI. 47

&&

.PREV DISCUSSION... /ISSUED 1056 AM CST THU JAN 7 2016/
THUNDERSTORM ACTIVITY HAS WELL MOVED OUT OF THE AREA. VIS
SATELLITE AND SFC OBS SHOWING THAT FOG IS DISSIPATING AROUND THE
AREA. IT LOOKS LIKE THERE ARE SOME BREAKS IN THE CLOUDS SOUTH OF
I-10 SO SOME OF THOSE AREAS COULD HEAT UP INTO THE 70S THIS
AFTERNOON. NORTH OF I-10 WHERE CLOUD COVER WILL BE SLOW TO
ERODE...MAX TEMPS MAY ONLY REACH MID/UPPER 60S. MAIN CHANGES TO
THE FORECAST WERE TO UPDATE ONGOING TRENDS FOR WX AND TEMPS. NEXT
CHANCE OF RAIN LOOKS TO BE FRIDAY NIGHT WITH ANOTHER FAST MOVING
UPPER LEVEL SYSTEM. LOOKS LIKE MOISTURE RETURN AND INSTABILITY
WILL BE LACKING FOR ANY SEVERE WEATHER THREAT BUT STILL COULD BE A
FEW STRONG STORMS. 39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  50  69  46  58 /  10   0  30  40   0
HOUSTON (IAH)              70  53  72  51  63 /  10   0  30  60  10
GALVESTON (GLS)            66  57  68  55  63 /  10   0  30  60  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON CST TODAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 8:00 PM CSTSpecial Marine WarningHGX60 min
Jan 6, 9:00 PM CSTSpecial Marine WarningHGX60 min
Jan 6, 9:13 PM CSTSpecial Weather StatementHGXMatagorda47 min
Jan 6, 9:48 PM CSTSpecial Weather StatementHGXBrazoria27 min
Jan 7, 2:04 AM CSTSpecial Weather StatementHGXMatagorda41 min
Jan 7, 2:53 AM CSTSpecial Weather StatementHGXMatagorda52 min
Jan 7, 2:56 AM CSTSpecial Marine WarningHGX94 min
Jan 7, 3:38 AM CSTSpecial Marine WarningHGX67 min

Nearby

Beach Hazards Statements in Texas, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.